Monday, April 11, 2011

Question of the Week: Side Effects--When Is Enough, Enough?

YUCK snow in MinneSNOWta[Day338]*Image by Chapendra via Flickr
It seems like I've been a little bit off my game lately and I finally figured out why last weekend. Since March 17 I've been trying a new medication, one that the neurologist I saw at Mayo Clinic Arizona highly recommended. Unfortunately for me, this medication has been giving me a lot of side effects over the past several weeks.

Too Much, Too Soon

This new medication is the beta-blocker Inderal. Having been on Coreg CR, a different kind of beta-blocker, for the last 3 1/2 years, I honestly didn't think that switching to a different beta-blocker was going to be problematic. So, after I got the prescription filled, I started right away with the 10 mg dose twice today.

Boy was that a mistake.

Within a few days, I developed shortness of breath and swelling of the ankles. I consulted the written information I was given with my prescription and discovered that these were some of the severe side effects. Of course I made this discovery over the weekend when my doctor was not available, so I decided since I had only been on the medication for three days that I should stop it.

Start Low and Go Slow

When I was finally able to connect with my doctor the following Monday, he suggested restarting the medication at a lower dose with the goal of gradually working my way up to the 10 mg dose. Since the tablets were scored, he suggested breaking them in half and starting with a 5 mg dose twice a day. Feeling a little gun shy after my crash and burn experience, I decided to start at a quarter pill twice a day, which is equivalent to 2.5 mg.

I touched base with my doctor a week later, at which time I let him know I was doing okay on 2.5 mg twice a day without side effects, but wasn't sure if that low dose was really addressing my dysautonomia symptoms. He encouraged me to try increasing the dosage up to 5 mg twice a day. So I decided to give it a try.

After about four days on the 5 mg dose I started having side effects again. This time, I developed severe dry mouth, some shortness of breath and persistent diarrhea. Once again, I realized what was going on over the weekend when I was unable to reach my doctor. So once again I decided to stop the medication until I could speak to someone in my doctor's office.

Third Time's the Charm?

I spoke with the nurse in the doctor's office last Monday who informed me that the doctor was out of town. Since she wanted to consult the doctor before changing my medication, she asked me to go back down to the 2.5 mg dose twice a day until she could do so.

To be honest I was hoping she would change the prescription so I could try something different since it seemed to me that Inderal was not a good fit. But I've been a good patient and stuck with the quarter pill twice a day all this past week.

Hopefully I will hear from the doctor today about he would like me to do moving forward.

So When Is Enough, Enough?

In contemplating my own situation, I'm curious to know how you deal with side effects. Do you stick with a medication your doctor wants you to take even if you're having a lot of side effects? Or do you give it a certain amount of time and then let your doctor know you can't tolerate the medication and don't want to take it anymore?

Please share with us your strategy in approaching this subject as well as your experiences by leaving a comment here or heading over to the Oh My Aches and Pains! Facebook page to join the conversation there.

Creative Commons License
Enhanced by Zemanta

Creative Commons License

Like this post? Then please...

Submit it to your favorite social sites.

Share it with PrintFriendly alternatives.

Print Friendly and PDF
Related Posts with Thumbnails


Oh What the Fog said...

If the side effects are horrible, I either get off of it, or do what you did and cut the dose way down. My sleeping med is 1/4 of the dose prescribed. I did that on my own and it works. Some doctors just need to be told no, this is not acceptable, I gave it my best shot etc. I hope he listens to you.

Jacqueline said...

I guess for me it depends on how severe the side effects are and if they last. I just started a new medicine for my RA and it made my stomach hurt and gave me a headache, but after a couple of days, they seemed to improve until they finally resolved as my system got used to the medicine. However, if they don't resolve, I have no problem letting my doctor know that I need to move to the next choice.

ashpauls said...

I have a horrible time with side effects from beta blockers. The one I'm on now Bisoprolol gives me terrible nausea, dizziness, basically just makes my pots feel 100 times worse than it was before I took it. Then after about 3 months... after each increase, slowly I'd feel better. Terrible to deal with though!

Emily said...

I generally get side effects for the first 2 weeks & then my body gets used to the med. If the side effects are troublesome and don't improve after 2 weeks, I generally ask my doctor about trying something different.

You can be a good patient and still direct your own care. I figure there's no sense making myself miserable for a drug that's not even working!

Shelley said...

I had depression long before I fell ill with CFS. Antidepressants take 6-8 weeks to really be effective, and the side effects can be all over the place in that time. So I tend to give new meds a long window before I give up on them, both out of habit, and also because it may take that long for my antidepressants to learn to 'play nice' with the new drugs.

Emily said...

I find the worst side effects are with the psychiatric meds. I had a horrific experience with Abilify. The side effects came on so slowly that I did not link it to the drug. At first I could no longer find a comfortable position. It then progressed to me feeling like I wanted to crawl out of my skin and then to the point where my body was spasming (sp?) everywhere. I looked like a drug addict in need of a fix.

I had to take another drug to combat the side effects of Abilify and finally got off of the drug.

I learned the lesson that sometimes a drug does not produce immediate side effects and that in fact they can take weeks to develop.